Loading...
 

May - August 2005: 
Volume 18, Issue 2

Click on the image to download the Issue in PDF format.

ARCHIVE

Heparin-induced thrombocytopenia (HIT)
Abstract
Heparin- induced thrombocytopenia (HIT type II) is a severe complication of heparin therapy, and it must be distinguished from other causes of thrombocytopenia. Unlike other drug- induced thrombocytopenias, HIT does not usually cause bleeding, but instead causes thrombosis. It is associated with high rates of morbidity (thrombosis and amputation) and mortality. HIT is mediated by antibodies against the heparin/platelet factor 4 complex. Patients receiving any form of heparin who develop a decreasing platelet count, unexplained thrombosis or resistance to heparin anticoagulation should be tested for these antibodies. If antibodies are detected, all forms of heparin therapy must be immediately discontinued and initiation of alternative anticoagulation is strongly recommended, i.e. the direct thrombin inhibitors (DTIs). As early diagnosis of heparin-induced thrombocytopenia seems to improve outcome, it is advisable that all patients on heparin should have frequent monitoring of platelet counts. Early administration of coumadin for the treatment of venous thromboembolic disease efficiently prevents the occurrence of heparin- induced thrombocytopenia type II. Pneumon 2005, 18(2):184-189.